MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS
Model Number FB-211D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to olympus.The cause of the reported event could not be confirmed at this time.As a preventive measure, the instruction manual provides several warnings which states: "do not withdraw the instrument from the endoscope while the cups are open.Doing so could damage the endoscope and/or instrument"."if excessive resistance makes withdrawal difficult, adjust the angle of the endoscope until the instrument can be withdrawn smoothly.Forcible withdrawal could damage the instrument and/or endoscope"."do not withdraw the biopsy forceps while the endoscope is angulated.Doing so could cause the manipulation wire to detach from the cups.A part of manipulation wire could be damaged and detached to fall off into the patient¿s body or the manipulation wire may stick out and damage the endoscope and/or cause bleeding or damage the mucous membrane.Using the equipment with a detached manipulation wire could cause bleeding or damage to the mucous membrane.Using the equipment with a detached manipulation wire could cause bleeding or damage to the mucous membrane".
 
Event or Problem Description
The user facility reported that during a bronchoscopy procedure the jaws broke off into the scope while the device was being withdrawn; it never fell into the patient.There was no patient harm.The procedure was completed successfully.In addition, user facility reported that the before the breakage, the bronchoscope was flexed to the right upper lobe (rul) apical segment in order to obtain a biopsy.The forceps would not advance and was withdrawn.The bronchoscope was then backed out slightly and straightened out.The forceps was advanced again and then the scope was flexed into the rul apical segment again.The scope could not flex adequately and the scope was again straightened out.The bronchoscope was retracted and forceps removed.A new biopsy location in the lingual was then chosen as an alternate site.Prior to re-inserting the forceps the technician noted that one of the forceps arms was missing.A search was performed for the missing part.It was found in the filter of the suction canister.The procedure was then completed without difficulty and with no adverse patient effect.The only procedural issue was not being able to get biopsies from the original rul apical segment location.The physician was experienced in the use of the forceps.No undue force was used or detected with the forceps during the procedure.There were no reported anatomical anomalies in the patient.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8654595
Report Number2951238-2019-00887
Device Sequence Number19394965
Product Code EOQ
UDI-Device Identifier04953170158124
UDI-Public04953170158124
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-211D
Device Lot Number8SA822
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2019
Initial Report FDA Received Date05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1